Wisconsin, 2016

Tornado in Wisconsin, August 20, 2016

August 20, 2016 · NWS GRB · 1 event in 1 county or zone

A thunderstorm, which formed near an area of low pressure that was exiting Wisconsin, produced a weak tornado near the city of Kewaunee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm, which formed near an area of low pressure that was exiting Wisconsin, produced a weak tornado near the city of Kewaunee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 20, 5:22 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 5:22 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
622 AM CDT SAT AUG 20 2016

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 353 AM CDT Sat Aug 20 2016

Showers and a few embedded thunderstorms continue to make their
way through the area as a mid level shortwave tracks through the
western Great Lakes early this morning. A much stronger shortwave,
associated with the main mid level trough, will make its way
through the area this afternoon as the main surface low and cold
front track through northeast Wisconsin. This system will have a
lot of forcing and fairly high pwat values on the order of 1.5 to
2 inches, which will make for a widespread 1 to 2 inches of rain
across the region. There could be some localized flooding as the
main system tracks through the region later today. There will also
be the threat for severe weather, mainly along and east of the fox
valley and bay of green bay, with afternoon MUCAPE values soaring
to around 1000 J/kg. The instability and dynamics could lead to
some severe storms across this area, with the main threat being
damaging winds and to a lesser extent hail.

The severe weather threat will diminish rapidly this evening as
instability values drop precipitously. However heavy rain will
still be a threat across the northern cwa as wrap around rain in
the comma head of this strong system continues to affect the
region.

High pressure will then build in behind the departing system on
Sunday as rain chances fall steadily through the night and into
Sunday. However a shortwave tracking through the western Great
Lakes will continue a slight chance for rain on Sunday across the
western Great Lakes. The main story with this system will be
temperatures, as highs will be a good 5 to 10 degrees below normal
for this time of year.

.LONG TERM...Sunday Night Through Friday
Issued at 353 AM CDT Sat Aug 20 2016

A high pressure system over the Great Lakes will bring dry
weather back to the forecast area for Sunday night and Monday.
00Z models had some QPF on Monday night in isentropic lift from
warm advection, but amounts and exact locations were not the most
consistent, so have a slight chance for showers across much of
the area. The area of QPF pushes north of the state by 12Z
Tuesday on the ECMWF and Canadian, but the GFS had it lingering
over northern Wisconsin into Tuesday morning. Have sided with the
dry ECMWF/Canadian solution.

A cold front and mid level short wave approaching from the Plains
will bring a chance for thunderstorms back to the area. The GFS
and ECMWF had it reaching the area about 12 hours faster than
does the Canadian. Have left the initial model blend alone for
the rest of the forecast/work week. This resulted in the chance
for thunderstorms mainly on Wednesday and Wednesday night, then
only slight chances Thursday and Thursday night as the system
departs.

Expect above normal high temperatures through at least Wednesday in
warm advection ahead of the system approaching from the Plains.
Highs should be close to normal on Friday behind the cold front.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 621 AM CDT Sat Aug 20 2016

Low pressure will approach from the southwest, bringing a
seasonably strong upper level system through the Great Lakes
region. This will bring an increased threat for showers and
thunderstorm today with rather poor flying conditions under
widespread showers and fog at times. The threat for thunderstorms
will diminish tonight, however some lingering showers and low
ceilings will linger across the taf sites into the overnight
hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......MG
AVIATION.......Kurimski
Hazardous weather outlook, Aug 20, 3:30 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT SAT AUG 20 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
430 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND THERE IS A MARGINAL RISK OF
SEVERE STORMS, MAINLY EAST OF A LINE FROM GREEN BAY TO OSHKOSH.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS.

A WIDESPREAD SOAKING RAINFALL IS ALSO EXPECTED. ANY AREAS THAT
RECEIVED HEAVY RAINFALL THE PAST 24 TO 36 HOURS WILL BE AT RISK OF
SOME LOWLAND FLOODING FROM THE ADDITIONAL RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT,
BUT IT IS TOO EARLY TO DETERMINE THEIR SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAINFALL TOTALS OVER ONE INCH AND
ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-210930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
430 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS REMAIN POSSIBLE TODAY AND THERE IS A MARGINAL RISK
OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

GUSTY WINDS WILL RESULT IN CONDITIONS HAZARDOUS TO SMALL CRAFT
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS WILL RESULT IN CONDITIONS HAZARDOUS TO SMALL CRAFT
INTO SUNDAY MORNING. A SMALL CRAFT ADVISORY HAS BEEN ISSUED.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT,
BUT IT IS TOO EARLY TO DETERMINE THEIR SEVERE POTENTIAL.

KURIMSKI/MG

In the hours before

Local storm report, Aug 20, 7:50 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
850 AM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HEAVY RAIN       CHILTON                 44.03N 88.16W
08/20/2016  M1.00 INCH       CALUMET            WI   EMERGENCY MNGR

            SINCE 7AM.

&&

BERSCH

The radar

The Green Bay radar (KGRB), 47 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kewaunee

When
August 20, 9:03 AM CST to 9:06 AM CST
Where
Kewaunee County, 1.1 mi W of Kewaunee to 0.84 mi NW of Kewaunee
Rating
EF0
Path length
0.7 mi
Path width
125 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.451, -87.522

A tornado formed and moved northeast on the west side of the city of Kewaunee. About 100 trees sustained some damage (DI 27,28 DOD 1,2) and several were uprooted in wet soil. Several homes had shingle or siding damage (DI 2, DOD 1,2). A baseball dugout at a school was blown down. Average path width was about 75 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyThe tornado archive for Wisconsin, 2016Warnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643896.